Can someone help me understand why a person with schizophrenia in a relationship would want to spend less and less time with their partner and come up with more and more silly excuses. Since a few months into the relationship (of over a year) I have to always be the one to initiate contact and my partner appears cold, unemotional and hardly ever wants intimacy or initiates hugs or conversation.
In any other relationship I would take this to mean the relationship is ending, but the last time I asked him if he wants to finish he flew off the handle and said 'you always say that', and for me to stop asking him because I should just know doesn't want to do that' I replied by asking 'why doesn't he want to see me or do anything with me then?' and he shouted me to 'shup up' and stop going on about it.
I'm so confused. It has definately got worse since they changed him from olanzepine (atypical) to a (typical) injection. His motivation and affect has gone really down, although all the people in his care team say it's been the best thing ever for him :( I just can't seem to connect with him anymore - he's getting to be more and more like a stranger and the worry is affecting my own mental state, any insight would be great.
From what I am aware of and from my own experience as well as those of many other people atypical antipsychotics unlike typical antipsychotics work on the negative symptoms of schizophrenia which include having difficulties relating to people. There are atypical antipsychotics that are available in injectable form such as Risperdal but only a psychiatrist would understand this in full. Did they say what the reason was they changed his medication to begin with and are they aware of what has happened with his ability to relate to people?
He tried risperdal and had a very bad reaction to it unfortunately. The medication was changed because his history of compliance was exceptionally bad (as he has little insight) so his psychiatrist insisted on injection only.
The care team insist that he is better on it but the only 'beneficial' difference I can see is that he is more sedated (and indifferent), whereas before he was perhaps more 'jumpy' /impulsive but at least had some emotional enjoyment out of life. I think the care team don't realise the loss of ability to relate because they see him as being much more easily manipulated to do things they want him to do in their care plan. They don't actually realise that he's just going through with things because he feels too demotivated to even refuse. Even if I was to point this out - there would be little choice in terms of other options as they will only consider injection and risperdal is the only atypical one I know of :( I'm exasperated by it all.....
In my relationship I'm pretty much the same way sometimes. It's not as much I don't want to (although sometimes I don't because intimacy is awkward, alien and weird for me at times) it's just the thoughts never cross my mind to do the stuff you mentioned and I too have trouble coming out and saying why or figuring out why at the time. I was told this was all because of negative symptoms and abuse. It's like the song Breathe by Pink Floyd says: "Leave, but don't leave me, look around, choose your own ground."
Paranoid_cataclysm - 'leave but don't leave me' yeah - I can relate to that well. Looking into schizophrenia online a bit more I discovered that it can cause a person to isolate themselves and find relationships difficult so I guess I have to bear this in mind.
It's difficult for me to pinpoint the boundary between the illness and his personality and so I never really know if the way he acts is him or the schizophrenia.
Drifter yes I can relate to the 'flat affect' in my partner. Sometimes we really clash because I get sooo emotional and excited (I have bipolar) whereas he acts indifferent and it infuriates me!! So whilst I'm runing up hills and dancing and hugging trees I am flatly told to 'sit down and behave myself' by my partner!
I spoke to him today and he apologised straight away for being so indifferent to me without any prompting. He told me that he finds it hard to cope with the sedation and that he becomes unaware of his environment, and that when this happens he needs to be alone :( this med has really affected his quality of life, but I suppose if it gets him living in the community I'll have to learn to live with it.
Our relationship IS now over. I was right all along and he just wasn't being honest with me. LIES LIES LIES.
It's hard because I gave so much emotional energy into helping him with his recovery I neglected my own, and now he's getting out I'm left with a big hole in my life. It's gonna be hard because I have my uni exams in a few days and really don't think I can cope with them on top of this. I'm on my last warning with the uni too as I took a year out last year due to my psychotic break. :( Life's a ***** eh?
Hi My name is Elisha. I am currently in a relationship with the same problem but thought maybe he was just an ***. He joked he was diagnosed with it to get a check but either hes a real *** or has issues. Im trying to understand....He feels everybody owes him something ,hes the best at everything in the world, and doesn't care what he says or does to hurt someone as long as he benefits. He flips out over everything, accuses me of things Ive never done.... I need help. So is it mental or assholish?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.